Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

Spectral analysis of a class of nonlocal elliptic operators related to Brownian motion with random jumps


Author: Ross G. Pinsky
Journal: Trans. Amer. Math. Soc. 361 (2009), 5041-5060
MSC (2000): Primary 35P15, 60F10, 60J65
DOI: https://doi.org/10.1090/S0002-9947-09-04880-6
Published electronically: April 16, 2009
MathSciNet review: 2506436
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Let $ D\subset R^d$ be a bounded domain and let $ \mathcal P(D)$ denote the space of probability measures on $ D$. Consider a Brownian motion in $ D$ which is killed at the boundary and which, while alive, jumps instantaneously at an exponentially distributed random time with intensity $ \gamma>0$ to a new point, according to a distribution $ \mu\in\mathcal P(D)$. From this new point it repeats the above behavior independently of what has transpired previously. The generator of this process is an extension of the operator $ -L_{\gamma,\mu}$, defined by

$\displaystyle L_{\gamma,\mu}u\equiv -\frac12\Delta u+\gamma V_\mu(u), $

with the Dirichlet boundary condition, where $ V_\mu$ is a nonlocal ``$ \mu$-centering'' potential defined by

$\displaystyle V_\mu(u)=u-\int_Du d\mu. $

The operator $ L_{\gamma,\mu}$ is symmetric only in the case that $ \mu$ is normalized Lebesgue measure; thus, only in that case can it be realized as a selfadjoint operator. The corresponding semigroup is compact, and thus the spectrum of $ L_{\gamma,\mu}$ consists exclusively of eigenvalues. As is well known, the principal eigenvalue gives the exponential rate of decay in $ t$ of the probability of not exiting the domain by time $ t$. We study the behavior of the eigenvalues, our main focus being on the behavior of the principal eigenvalue for the regimes $ \gamma\gg1$ and $ \gamma\ll1$. We also consider conditions on $ \mu$ that guarantee that the principal eigenvalue is monotone increasing or decreasing in $ \gamma$.


References [Enhancements On Off] (What's this?)

  • 1. Ben-Ari, I. and Pinsky, R. G., Ergodic behavior of diffusions with random jumps from the boundary, Stochastic Processes and their Applications, to appear.
  • 2. Ben-Ari, I. and Pinsky, R. G., Spectral analysis of a family of second-order elliptic operators with nonlocal boundary condition indexed by a probability measure, J. Funct. Anal. 251 (2007), 122-140. MR 2353702
  • 3. Davidson, F. A. and Dodds, N. Spectral properties of non-local uniformly-elliptic operators, Electron. J. Differential Equations (2006) No. 126, 15 pp. (electronic). MR 2255241 (2007e:35046)
  • 4. Freitas, P., A nonlocal Sturm-Liouville eigenvalue problem, Proc. Roy. Soc. Edinburgh Sect. A 124 (1994), 169-188. MR 1272438 (95b:34036)
  • 5. Freitas, P. and Vishnevskii, M. P., Stability of stationary solutions of nonlocal reaction-diffusion equations in $ m$-dimensional space, Differential Integral Equations 13 (2000), 265-288. MR 1811959 (2001m:35173)
  • 6. Friedman, A. Partial Differential Equations of Parabolic Type, Prentice-Hall, Inc., Englewood Cliffs, N.J., (1964). MR 0181836 (31:6062)
  • 7. Grieser, D., Uniform bounds for eigenfunctions of the Laplacian on manifolds with boundary, Comm. Partial Differential Equations 27 (2002), 1283-1299. MR 1924468 (2003g:58036)
  • 8. Grigorescu, I. and Kang, M., Brownian motion on the figure eight, J. Theoret. Probab. 15, (2002), 817-844. MR 1922448 (2003f:60144)
  • 9. Grigorescu, I. and Kang, M., Ergodic properties of multidimensional Brownian motion with rebirth, preprint, url: http://www.math.miami.edu/ igrigore/pp/gn.pdf.
  • 10. Karatzas, I. and Shreve, S., Brownian Motion and Stochastic Calculus, Springer-Verlag, New York, 1988. MR 917065 (89c:60096)
  • 11. Leung, Y., Li, W. and Rakesh, Spectral analysis of Brownian motion with jump boundary, Proc. Amer. Math. Soc., 136 (2008), no. 12, 4427-4436. MR 2431059
  • 12. Pazy, A., Semigroups of Linear Operators and Applications to Partial Differential Equations, Applied Mathematical Sciences, 44, Springer-Verlag, New York, (1983). MR 710486 (85g:47061)
  • 13. Pinsky, R. G., The dead core for reaction-diffusion equations with convection and its connection with the first exit time of the related Markov diffusion process, Nonlinear Anal. 12, (1988), 451-471. MR 940604 (89h:35161)
  • 14. Pinsky, R. G., Positive Harmonic Functions and Diffusion, Cambridge Studies in Advanced Mathematics 45, Cambridge University Press, (1995). MR 1326606 (96m:60179)
  • 15. Reed, M. and Simon, B., Methods of Modern Mathematical Physics, I, Functional Analysis, Academic Press, New York, (1972). MR 0493419 (58:12429a)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2000): 35P15, 60F10, 60J65

Retrieve articles in all journals with MSC (2000): 35P15, 60F10, 60J65


Additional Information

Ross G. Pinsky
Affiliation: Department of Mathematics, Technion—Israel Institute of Technology, Haifa, 32000, Israel
Email: pinsky@math.technion.ac.il

DOI: https://doi.org/10.1090/S0002-9947-09-04880-6
Keywords: Principal eigenvalue, spectral analysis, Brownian motion, random jumps
Received by editor(s): June 18, 2007
Received by editor(s) in revised form: June 3, 2008
Published electronically: April 16, 2009
Additional Notes: This research was supported by the M. & M. Bank Mathematics Research Fund.
Article copyright: © Copyright 2009 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.

American Mathematical Society